New Mexico, 2021

High Wind in New Mexico, December 15, 2021

December 15, 2021 · NWS EPZ · 3 events in 3 counties and zones

A strong upper trough was moving across the Rockies with a strong cold front crossing southern New Mexico. There was also an upper level jet of over 100 knots moving through the region.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper trough was moving across the Rockies with a strong cold front crossing southern New Mexico. There was also an upper level jet of over 100 knots moving through the region. Wind gusts up to 72 mph were recorded as the trough passed overhead.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Dec 15, 3:02 AM MST, 1 hour 58 minutes earlier.

Area forecast discussion, Dec 15, 3:02 AM MST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
302 AM MST Wed Dec 15 2021

.SYNOPSIS...
A fast moving winter storm system will pass north of the area
today with strong winds occurring mostly along and to the east of
area mountains. Dry conditions and slightly cooler temperatures
will occur Thursday and Friday. A strong cold front will drop
temperatures 8-10 degrees on Saturday. A developing storm system
will drop south of the border on Saturday for a slight chance of
precipitation along the border and further into west Texas over
the weekend.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
The short term forecasts picks as the winds across the region are
just beginning to pick up. The strongest winds are in the mountains
with sustained winds of 30 mph with gusts 40+ mph. It looks like the
strongest winds will stay in the mountains, but even some of the
lowlands, especially east of area mountains, could see some strong
gusty winds. Unlike our typical wind events, as we head into this
afternoon, we will start to see the winds slow down. The reason for
this is the upper level trough that is helping generate the winds
will already be pushing to the east. So afternoon and early evening
winds, while still gusty, will drop below advisory levels (25 to 35
mph). The one exception may be the Sacramento Mountains, where the
stronger winds will last into the early evening hours. In addition
to the winds, we could see some light rain or light snow (above 7,00
feet) in the Gila Region. All precipitation totals look light as the
upper level trough does not have a lot of moisture to work with.
With the clouds and trough passing to our north, we will see our
high temperatures this afternoon down 5 to 8 degrees from
yesterday's near record setting highs. But having said that, our
highs today across much of the area will still be above average for
this time of year. For tonight we will see the clouds and wind exit
the region. We will have mostly clear skies with low temperatures
much cooler than we will see this morning. But again, the lows will
still be running several degrees above average.

&&

.LONG TERM...Thursday through next Tuesday...
The local area will be under the influence of a steady westerly
zonal flow pattern aloft on Thursday with mostly sunny skies and
above normal temperatures expected. Friday will see the west flow
become more southwest oriented as a low pressure trough deepens
over Arizona. This pattern change will begin to transport high
level moisture into the area for increased high cloudiness.
Temperatures will remain mild and above normal for this time of
year.

Saturday will see a change in the weather as a cold front pushes
into the area from the north and east. This front will bring brisk
east to northeast winds to area along with a colder air mass that
will lower temperatures 8 to 10 degrees across the area from the
previous day's temperatures. The deepening low pressure system in
Arizona will track south of the border into northwest Mexico by
late in the day. Moisture streaming over the region as part of the
southwest flow aloft, above the surface front will continue to
bring cloudiness and a very slight chance of light rain to the
area on Saturday. Rain amounts will vary from trace values up to a
tenth of an inch in few areas.

On Saturday Night, the low pressure system will track slowly
across northwest Mexico closer to the local area with. Moisture
flowing in ahead of the system will maintain cloudiness and will
keep a slight chance of precipitation going for areas along the
international border and further into west Texas. Rain chances
and amounts have varied from run to run, making this a lower
confidence forecast. That said, any projected rain amounts are
expected to remain light. Saturday night will see cooler
temperatures that could cause some of the light rain to convert
over to light snow or snow flurries. Little accumulation is
expected. There is a slight possibility of frozen precipitation or
freezing rain for eastern portions of Hudspeth county that could
create some issues for the I-10 corridor Saturday night and Sunday
morning, but it is harder to define this far out with this
uncertain forecast.

Dry conditions will return by late Sunday as the low pressure
system moves east into central Texas. A slow warming trend back
into the upper 50s and lower 60s for the lowlands will occur next
Monday and Tuesday under dry conditions and mostly sunny skies. In
the long term outlook beyond Tuesday, additional moisture
streaming in from the west will increase cloudiness and may
produce a slight chance of rain later next week.

&&

.AVIATION...00Z TAF CYCLE
VFR conditions expected through the period. Winds currently
200-240 gradually increasing and becoming gusty in the overnight
hours. Wind direction will gradually shift to 280-320 throughout
the period. LLWS still a concern for all TAF sites through
generally around 12Z. However, KTCS will have LLWS concerns
through 15Z. Otherwise, gusty winds are possible for all TAF
sites generally around 15-20G25-35KT through 03Z where winds taper
off to AOB 11KT. Mid and upper level clouds still present but
will gradually clear out and become FEW250 by 03Z. A few low level
clouds are possible near KTCS and KDMN where a few light VCSH are
possible overnight and into the morning hours.

&&

.FIRE WEATHER...
Our forecast today has strong and gusty winds going this morning.
The strongest winds will be in area mountains and in the lowlands
just to the east of the mountains. The winds will slow as we head
into the early evening hours. Min RH's today will run in the range
of 20 to 30%, so we are not expecting critical fire weather
conditions. In addition to the winds we will see a slight chance for
light rain or light snow (above 7,000 feet) this morning. The
precipitation and winds will wrap up as the upper level storm system
that created them, moves to our east this afternoon. For Thursday
and Friday, we will have calmer winds with min RH's 20% or higher
across the area. For the weekend we will see another upper level
storm system move into the region. This system will bring a slight
chance for precipitation and cooler temperatures. Min RH's this
weekend will stay above 25% and winds will stay below critical
levels. The first of next week will start off warmer and drier with
neither min RH's nor winds being much of a concern.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 66  38  64  39 /   0   0   0   0
Sierra Blanca           66  36  65  39 /   0   0   0   0
Las Cruces              62  32  62  34 /   0   0   0   0
Alamogordo              63  31  62  34 /   0   0   0   0
Cloudcroft              42  29  45  29 /   0   0   0   0
Truth or Consequences   62  31  60  31 /   0   0   0   0
Silver City             50  32  56  34 /  20   0   0   0
Deming                  61  29  63  30 /   0   0   0   0
Lordsburg               55  28  60  28 /   0   0   0   0
West El Paso Metro      65  38  63  40 /   0   0   0   0
Dell City               68  32  66  33 /   0   0   0   0
Fort Hancock            72  36  69  38 /   0   0   0   0
Loma Linda              59  37  57  39 /   0   0   0   0
Fabens                  69  36  66  36 /   0   0   0   0
Santa Teresa            63  31  61  33 /   0   0   0   0
White Sands HQ          62  39  62  40 /   0   0   0   0
Jornada Range           61  30  60  32 /   0   0   0   0
Hatch                   63  29  63  31 /   0   0   0   0
Columbus                62  33  63  34 /   0   0   0   0
Orogrande               63  34  61  35 /   0   0   0   0
Mayhill                 56  33  60  34 /   0   0   0   0
Mescalero               53  28  55  29 /   0   0   0   0
Timberon                51  28  52  29 /   0   0   0   0
Winston                 55  21  57  21 /   0   0   0   0
Hillsboro               60  31  63  34 /   0   0   0   0
Spaceport               62  28  60  29 /   0   0   0   0
Lake Roberts            51  26  57  27 /  30   0   0   0
Hurley                  53  26  59  28 /  10   0   0   0
Cliff                   58  17  62  19 /  20   0   0   0
Mule Creek              51  29  55  29 /  30   0   0   0
Faywood                 54  31  59  33 /   0   0   0   0
Animas                  59  29  64  29 /   0   0   0   0
Hachita                 59  28  63  29 /   0   0   0   0
Antelope Wells          64  33  66  34 /   0   0   0   0
Cloverdale              57  35  60  36 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory until 11 AM MST this morning for NMZ406-409-
     412>414.

     High Wind Warning until 11 AM MST this morning for NMZ402-408.

     High Wind Warning until 6 PM MST this evening for NMZ415-416.

TX...None.
&&

15-Brice/04-Lundeen
Hazardous weather outlook, Dec 14, 5:47 AM MST, 23 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
547 AM MST Tue Dec 14 2021

NMZ401>417-TXZ418>424-151300-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
547 AM MST Tue Dec 14 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Generally fair weather today with plenty of high and mid level
clouds. West of a Deming to Truth or Consequences line there will
be very isolated and light rain showers as well as breezy
afternoon conditions. Overnight winds will increase over the areas
mountains. A High Wind Warning has been issued for tonight for the
Black Range and Sacramento Mountains.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Wednesday will be windy across the region. West winds 20-30 mph
with higher gusts across the lowlands. Area mountains will see
winds of 30-40 mph with gusts to 60 mph. There is potential for
wind damage. A High Wind Warning is in effect for the Black Range
and Sacramento Mountains. Saturday a Pacific storm system and
cold front push through the area. Slight chances for
precipitation, mostly isolated and light. Snow levels will drop to
6000 ft. Impacts should be minimal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Bird

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Eastern Black Range Foothills

When
December 15, 5:00 AM MST to 7:00 AM MST
Where
Eastern Black Range Foothills forecast zone
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.684, -107.775 (the zone’s center; the record gives no point)

A spotter in Hillsboro reported a large tree uprooted due to high winds. An 8 inch branch fell across the highway, blocking early morning traffic.

High Wind, Southern Tularosa Basin

When
December 15, 6:00 AM MST to 11:00 AM MST
Where
Southern Tularosa Basin forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet

A peak gust of 72 mph was recorded at San Augustin Pass. Other peak gusts included 65 mph at the White Sands Missile Range Main Post, 64 mph at the Rad Mesonet site on the missile range and 60 mph at the White Sands Museum.

High Wind, Central Tularosa Basin

When
December 15, 7:00 AM MST to 11:00 AM MST
Where
Central Tularosa Basin forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet

A peak wind gust of 63 mph was recorded at the Apache site on the White Sands Missile Range.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 996382, 996378, 996374.